Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Dodge City, KS

April 2, 1997Edwards County, Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 2, 1997, 1:50 PM CST for Edwards County, Ford County, Kansas. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 1997, 1:50 PM CST (19:50 UTC)
Expired
Apr 2, 1997, 2:25 PM CST
In force
35 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Edwards County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 1:50 PM CSTHail 0.75Bellefont, KS
Apr 2, 2:05 PM CSTHail 0.88Bellefont, KS
Apr 2, 2:35 PM CSTHail 0.75Bucklin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 021949 RRA
SVRDDC
KSC047-057-022025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CST WED APR 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS
  NORTHEASTERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 225 PM CST
 
* SOME LOCATIONS AFFECTED
  OFFERLE                    BY 200 PM CST

* AT 148 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
  DOPPLER RADAR IN THE VICINITY OF WINDTHORST MOVING NORTHEAST AT 25
  MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

JAH/NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 4:30 AM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Apr 2, 4:30 AM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
430 AM CST WED APR 2 1997

...FCST CHALLENGE IS FRONTAL POSITION AND PCPN CHANCES...

BIQ QUESTION IS TIMING AND POSITION OF FRONTAL BOUNDARY ACROSS THE CWA.
MODEL DIFFERENCES IN UPPER AIR FEATURES ARE THE GREATEST WITH THE ETA
MODEL FIRST 24 HRS. FOR THIS REASON SFC BOUNDARY IS GOING TO BE HARD TO
FORECAST THIS CYCLE AND GENERALLY WENT ON A COMPROMISE BETWEEN THE
FASTER ETA AND THE SLOWER NGM/AVN. THINK SWRN UPPER CUTOFF LOW TO BE
SLOWER AND FARTHER SOUTH THAN ANY MODELS SUGGEST. WITH THIS IN MIND
THERE WILL BE A BATTLE BETWEEN THE NORTHERN SFC HIGH AND THE UPPER
FEATURES AS FAR AS FRONTAL POSITIONING. THINK MOST OF CONVECTION SHLD
FIRE ALONG AN ELEVATED WAA SFC OR BAROCLINIC ZONE AROUND H85 NEAR A SFC
FRONT. THIS AREA ALSO SUPPORTED BY BEST UVVS. WILL GO WITH BEST POPS IN
NW AND NORTH CWA ALONG BOUNDARY DURING LATE AFTERNOON...AND LESSER POPS
ELSEWHERE DUE TO COOL BOUNDARY LAYER AIR...HIGH CIN...AND LACK OF
DYNAMIC FORCING ALOFT. GUIDANCE TEMPS LOOK RSNBL IN UPPER 50S TO AROUND
60.

OTHER AREA OF CONCERN IS FAR SWRN KS WHERE SOUTH WINDS AND STRONG WAA
WILL OCCUR ALONG WITH SFC HTG WHEN CLOUDS START BREAKING. AGREE WITH
SPC OUTLOOK OF SLIGHT RISK THAT AREA WITH BEST INSTABILITY POSSIBLE AND
COLD MID LEVEL TEMPS. LARGE HAIL WOULD BE GREATEST THREAT. WILL BUMP UP
HIGHS THAT AREA FROM 65 TO 70.

AS FOR TNGT THE COLD FRONT WILL SAG SOUTH ACROSS CWA AS SWRN UPPER LOW
SHIFTS FARTHER SOUTH AND BY 12Z THURS THE FRONT SHLD BE WEST OF MEDICINE
LODGE. GOOD H85 MSTR OVERRUNNING SUPPORTS LIKELY POPS ALL AREAS TNGT
WITH SOME ELEVATED THUNDER POSSIBLE. WILL USE GUIDANCE FOR LOWS IN THE
MIDDLE 40S EXCEPT FOR MED LODGE WARMER IN THE LOWER 50S.

THURSDAY...FRONTAL BNDRY NEAR MED LODGE WILL AGAIN SET THE STAGE FOR
MORE TRW THAT AREA AND ELEVATED OVERRUNNING TRW ELSEWHERE WITH JUST
PLAIN OLD RAIN FAR NORTH AND WEST IN DEEPER COLD AIR. WILL AGAIN GO
WITH LIKELY POPS AND COOLER TEMPS.

.DDC...NONE

DDC 060/047 053/047 063 366
GCK 059/045 052/045 060 566
EHA 065/046 053/048 058 666
LBL 065/046 053/048 058 366
HYS 059/043 052/046 060 566
P28 065/055 062/057 070 266

KRUSE

In the hours before

Special weather statement, Apr 2, 10:30 AM CST, 3 hours 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-020600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CST WED APR 2 1997

SYNOPSIS:  A SLOW MOVING COLD FRONT ALONG WITH STRONG SOUTH WINDS AND
A STRONG UPPER LEVEL SYSTEM OVER ARIZONA WILL COMBINE TO PRODUCE
SIGNIFICANT SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.  SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HAIL AND HIGH
WINDS A TORNADO IS POSSIBLE...BEST CHANCE IS SOUTH AND EAST OF A ELKHART
TO GARDEN CITY TO LACROSSE LINE.

SPOTTER MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

WE WILL BE FINISHING SPOTTER PRESENTATIONS DURING THE NEXT TWO WEEKS.
YOU ARE ENCOURAGED AND WELCOME TO ATTEND.

TONIGHT...COMANCHE COUNTY...7 PM COLDWATER HIGH SCHOOL
APRIL 3RD...MEADE COUNTY...7 PM FIRE STATION
APRIL 11TH...TREGO COUNTY...7 PM AT THE REC BUILDING IN WAKEENEY
NICHOLS
Special weather statement, Apr 2, 11:05 AM CST, 2 hours 45 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-020600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CST WED APR 2 1997

SYNOPSIS:  A SLOW MOVING COLD FRONT ALONG WITH STRONG SOUTH WINDS AND
A STRONG UPPER LEVEL SYSTEM OVER ARIZONA WILL COMBINE TO PRODUCE
SIGNIFICANT SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.  SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HAIL AND HIGH
WINDS A TORNADO IS POSSIBLE...BEST CHANCE IS SOUTH AND EAST OF A ELKHART
TO GARDEN CITY TO LACROSSE LINE.

SPOTTER MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

WE WILL BE FINISHING SPOTTER PRESENTATIONS DURING THE NEXT TWO WEEKS.
YOU ARE ENCOURAGED AND WELCOME TO ATTEND.

TONIGHT...COMANCHE COUNTY...7 PM COLDWATER HIGH SCHOOL
APRIL 3RD...MEADE COUNTY...7 PM FIRE STATION
APRIL 11TH...TREGO COUNTY...7 PM AT THE REC BUILDING IN WAKEENEY
NICHOLS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 6:30 PM CSTSevere Thunderstorm WarningDDCScott30 min
Apr 1, 7:33 PM CSTSevere Thunderstorm WarningDDCKearny47 min
Apr 2, 6:39 AM CSTSevere Thunderstorm WarningDDCStafford31 min
Apr 2, 2:32 PM CSTSevere Thunderstorm WarningDDCFord33 min
Apr 2, 2:48 PM CSTSevere Thunderstorm WarningDDCEdwards32 min
Apr 2, 3:22 PM CSTSevere Thunderstorm WarningDDCEdwards33 min
Apr 2, 4:53 PM CSTSevere Thunderstorm WarningDDCEdwards32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.